Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS Quad Cities, IA

September 13, 2005Scott County, Iowa; Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 13, 2005, 4:52 PM CDT for Scott County, Iowa; Rock Island County, Whiteside County, Illinois. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 4:52 PM CDT (21:52 UTC)
Expired
Sep 13, 2005, 5:45 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:54 PM CDTTSTM WND DMGPrinceton, IA1.5 FOOT TREES AND 1.5 FOOT DIAMETER LIMBS BLOWN DOWN ON WEST SIDE AND SOUTH SIDE OF PRINCETON.
Sep 13, 4:54 PM CDTTSTM WND DMGPrinceton, IANUMEROUS TREES AND LIMBS OF 1.5 FEET IN DIAMETER BLOWN DOWN ON WEST AND SOUTH SIDE OF PRINCETON.
Sep 13, 5:00 PM CDTTSTM WND DMGCordova, ILTREE LIMBS 4 TO 5 INCHES IN DIAMETER KNOCKED DOWN.
Sep 13, 5:03 PM CDTTSTM WND DMGAlbany, ILNUMEROUS TREES AND POWERLINES DOWN IN A PATH FROM ALBANY TO COLETA. DAMAGE OCCURED AT 503 PM CDT IN ALBANY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 132152
SVRDVN
IAC163-ILC161-195-132245-
/O.NEW.KDVN.SV.W.0110.050913T2152Z-050913T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN SCOTT COUNTY IN EAST CENTRAL IOWA
  NORTHEASTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
  WEST CENTRAL WHITESIDE COUNTY IN NORTHWEST ILLINOIS
  THIS INCLUDES THE CITY OF MORRISON

* UNTIL 545 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CORDOVA...OR ABOUT 11 MILES NORTHEAST OF BETTENDORF...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY BY 505 PM CDT
  GARDEN PLAIN BY 515 PM CDT
  8 MILES NORTHWEST OF MORRISON BY 525 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4169 9042 4163 9029 4183 8987 4187 9011

$$

MAYES
2 follow-up statements
000 
WWUS53 KDVN 132208
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT TUE SEP 13 2005

IAC163-ILC161-195-132245-
/O.CON.KDVN.SV.W.0110.000000T0000Z-050913T2245Z/
SCOTT IA-WHITESIDE IL-ROCK ISLAND IL-
506 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
NORTHEASTERN ROCK ISLAND...NORTHWESTERN WHITESIDE AND EXTREME
NORTHEASTERN SCOTT COUNTIES...

AT 500 PM CDT...TRAINED SPOTTERS REPORTED NICKEL SIZE HAIL AND TREE 
LIMBS DOWN 4 MILES NORTH OF PRINCETON.  DOPPLER RADAR CONTINUES TO 
INDICATE DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
NEAR ALBANY...OR ABOUT 7 MILES SOUTH OF CLINTON...MOVING NORTHEAST 
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDEN PLAIN BY 515 PM CDT
  UNION GROVE BY 525 PM CDT
  MORRISON-ROCKWOOD STATE PARK AND UNIONVILLE BY 530 PM CDT
  USTICK BY 535 PM CDT
  WHITE PIGEON BY 540 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4169 9042 4163 9029 4190 8979 4192 9000

$$

MAYES
000 
WWUS53 KDVN 132242
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT TUE SEP 13 2005

IAC163-ILC161-195-132252-
/O.EXP.KDVN.SV.W.0110.000000T0000Z-050913T2245Z/
SCOTT IA-WHITESIDE IL-ROCK ISLAND IL-
542 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK ISLAND...
NORTHWESTERN WHITESIDE AND EXTREME NORTHEASTERN SCOTT COUNTIES
EXPIRES AT 545 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4169 9042 4163 9029 4190 8979 4192 9000

$$

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:40 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 13, 3:40 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT TUE SEP 13 2005

.SYNOPSIS...SEASONALLY STRONG COLD FRONT NOW INTO CENTRAL IOWA MOVING
SOUTHEAST AT 10-15 MPH.  AREAS OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF BOUNDARY.  NOWCAST TOOLS SUGGEST MOST
PRECIPITATION TO BE EAST OF AREA BY MIDNIGHT AS FRONT PASSES WITH
CLEARING SKIES AND POSSIBLY A FEW LINGERING SHOWERS EAST OF
MISSISSIPPI. TEMPERATURES BEHIND FRONT MUCH COOLER WITH MID 60S TO
LOWER 70S IN NE/KS AT 3 PM SUGGESTING FALL TO ARRIVE NEXT 24 HOURS.
NOWCAST TOOLS SUPPORT ISOLATED SEVERE POTENTIAL IF GET ENOUGH HEATING
AND TRIGGER TIL 7 PM IN LINE WITH EXISTING SEVERE WATCH IN WEST 1/3
OF FORECAST AREA. SOME ISOLATED SEVERE STORMS REPORTED IN STRONGEST
CELLS...MAINLY FOR WINDS IN CENTRAL IOWA.

 &&

.SHORT TERM...(TONIGHT AND TOMORROW)...LIKELY POPS THIS EVENING WITH
PRECIPITATION ENDING MOST AREAS BY MIDNIGHT.  MUCH COOLER AND DRIER
WEDNESDAY WITH CHAMBER OF COMMERCE TYPE HIGHS IN 70S.  NORTHWEST
WINDS OF 10 TO 15 MPH TO MAKE FOR A NICE EARLY FALL DAY FOR
SEPTEMBER WITH DEWPOINTS IN 40S.  MOST LOCATIONS TO EXPERIENCE
QUARTER TO HALF INCH RAIN TOTALS...OR ENOUGH TO HELP MOST PLANTS BUT
NOT ENOUGH TO ALLEVIATE DROUGHT FOR AGRICULTURE.   ..NICHOLS..

&&

.LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SEASONALLY
MILD AND QUIET THROUGH EARLY SATURDAY AS WEAK SURFACE HIGH SETTLES
OVERHEAD.  HIGHS IN 70S AND LOWS IN UPPER 40S TO LOWER 50S WITH LOW
DEWPOINTS AND LIGHT WINDS SUGGESTING IF SKIES STAY MOSTLY CLEAR AT
NIGHT MINS MAY NEED TO BE FURTHER LOWERED DUE TO IDEAL RADIATIONAL
COOLING FACTORS.

LATE SATURDAY INTO TUESDAY...LOOK EXCEPTIONALLY ACTIVE AND
INTERESTING WITH STRONG JET AXIS OVER REGION PER ALL SOLUTIONS PAST
24-36 HOURS SUGGESTING STRONG OVERRUNNING AND POTENTIALLY GOOD RAINS.
UPPED POPS SUNDAY TO 40 PERCENT WITH TEMPS A CHALLENGE DUE TO GOOD
GRADIENT DEPENDING ON CLOUDS...PRECIPITATION AND ASSOCIATED FRONT
LOCATION. OVERALL...WENT WITH OR NEAR MEX GUIDANCE AND ECMWF 850
THERMAL FIELDS. STRENGTH OF FORCING SUGGEST SIGNIFICANT RAIN
POTENTIAL CLARIFIED NEXT COUPLE DAYS.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH WEST OF HIGHWAY 61 TIL 7 PM.
IL...NONE.
MO...SEVERE THUNDERSTORM WATCH TIL 7 PM.

&&

NICHOLS
Hazardous weather outlook, Sep 13, 11:20 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT TUE SEP 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1120 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND
EVENING... WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
THE ENTIRE AREA. A COLD FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL
IOWA INTO SOUTHEASTERN NEBRASKA AND IS MOVING EASTWARD INTO THE
AREA. IN ADDITION... ONGOING THUNDERSTORMS IN NORTH CENTRAL
MISSOURI ARE MOVING NORTHEASTWARD INTO SOUTH CENTRAL IOWA AND WILL
BEGIN TO AFFECT SOUTHWESTERN COUNTIES BY EARLY THIS AFTERNOON. ANY
STORMS THAT DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL
TO BECOME SEVERE... ESPECIALLY IF THE SUN CAN BREAK THROUGH THE
CLOUDS AND ALLOW HEATING TO OCCUR. UPPER-LEVEL WINDS WILL BE
FAVORABLE FOR SUPERCELLS IF ENOUGH INSTABILITY CAN DEVELOP... AND
THEN TRANSITION INTO LINES OF THUNDERSTORMS. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS WITH GUSTS
POTENTIALLY REACHING 70 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL
ALSO BE POSSIBLE... ESPECIALLY IN ANY SUPERCELLS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MAYES

In the hours before

Special weather statement, Sep 13, 11:55 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 AM CDT TUE SEP 13 2005

IAZ040>042-051>053-063>065-067-076>078-087>089-098>099-
MOZ009>010-140000-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JEFFERSON IA-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MUSCATINE IA-VAN BUREN IA-WASHINGTON IA-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
781 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 18 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 IOWA
JOHNSON               JONES                 LINN
MUSCATINE

IN NORTHEAST IOWA

BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ANAMOSA...BURLINGTON...
CEDAR RAPIDS...DUBUQUE...FAIRFIELD...FORT MADISON...
INDEPENDENCE...IOWA CITY...KAHOKA...KEOSAUQUA...MANCHESTER...
MARENGO...MEMPHIS...MOUNT PLEASANT...MUSCATINE...SIGOURNEY...
TIPTON...VINTON...WAPELLO AND WASHINGTON.

MCCLURE/BARDOU
Local storm report, Sep 13, 4:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     8 NW STERLING           41.88N 89.80W
09/13/2005  56 MPH           WHITESIDE          IL   TRAINED SPOTTER

            56 MPH TSTM WIND GUST MEASURED BY TRAINED SPOTTER.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:00 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside32 min
Sep 13, 5:22 PM CDTSevere Thunderstorm WarningDVNCarroll28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.